Although ACE inhibitors and ARBs work in separate ways, the result is the same – keep your blood vessels relaxed and lower the pressure on your kidneys (and throughout your body).
ACE inhibitors have generic names that end in “-pril”. ARBs have generic names that end in “-sartan”.
One myth about these medicines is they only benefit people who have high blood pressure. This is not true. People with kidney disease or heart failure can still benefit from an ACE inhibitor or ARB even if they do not have high blood pressure.
Low blood pressure
Medicines that lower blood pressure can sometimes lower it too much. This includes ACE inhibitors and ARBs. Symptoms of low blood pressure include feeling weak, dizzy, or lightheaded. These can be worse when standing up or changing positions. Another symptom of low blood pressure is fatigue (feeling tired). If you have any of these symptoms, talk with your doctor. Sometimes lowering the dose is usually enough to stop these symptoms while still getting the kidney protection benefit.
This is best described as a dry tickle or scratchy feeling in the throat that does not go away. The cough is not harmful but can be bothersome. The risk of dry cough with ACE inhibitors is low - around 10% of patients taking an ACE inhibitor report this side effect. The risk is much lower with ARBs - about 3% of patients taking an ARB report this side effect.
The cough usually begins within 1-2 weeks of starting the medicine. In some cases, it can take months or years to develop. If you notice a dry cough after starting an ACE inhibitor or ARB and it does not seem to be related to something like a cold or seasonal allergies, talk to your doctor about other options. Most people who experience a cough with ACE inhibitors can stop the cough by switching to an ARB.
Hyperkalemia (high potassium levels)
These medicines can raise the level of potassium in your blood. This can cause hyperkalemia (high potassium levels). Your doctor will likely check your potassium levels before you start this medicine and again a few weeks after. Be sure to complete your blood tests as recommended by your doctor. Most people will not have to make any changes to their routine.
ACE inhibitors and ARBs are known to slightly lower the estimated glomerular filtration rate (eGFR), a measure of how well your kidneys work. This might seem strange since the medicines are supposed to help people living with kidney disease.
In kidney disease, the kidneys are working under high stress. They work extra hard to keep filtering the blood. Unfortunately, this leads to faster “burnout” or damage to the glomeruli (small filters in the kidneys) and speeds up worsening kidney disease.
These medicines lower the pressure in the kidneys. This gives the glomeruli (small filters in the kidneys) a chance to rest. In exchange, the eGFR goes down a little. However, this is not a sign of kidney disease getting worse. Over the long-term, people taking ACE inhibitors or ARBs have seen a much slower worsening of their CKD than people who are not taking either medicine, despite the small decrease in eGFR when starting the medicine.
In rare cases, your eGFR may go down too much after starting an ACE inhibitor or ARB. If this happens, your doctor may lower your dose or temporarily stop the medicine and investigate the cause.
Your doctor will likely check your eGFR before you start this medicine and again a few weeks after. Be sure to complete your blood tests as recommended by your doctor.
Angioedema (pronounced: an-jee-oh-uh-DEE-muh) is a rare but serious side effect that can happen with ACE inhibitors. It is also possible with ARBs, although even more rare. Symptoms include swelling of the mouth, tongue, and/or throat. This can make it difficult to breathe and cause a life-threatening situation. If you experience any of these symptoms, call 911 or seek emergency medical attention right away.
Do not change your medicine dose or stop taking your medicine unless you talk with your health care team first.
This content is provided for informational use only and is not intended as medical advice or as a substitute for the medical advice of a healthcare professional.